Wyoming, 2011

Winter Storm in Wyoming, May 29 to 30, 2011

May 29 to 30, 2011 · NWS BYZ · 1 event in 1 county or zone

An upper low moved out of the great basin and through Wyoming and brought significant moisture into the area. mainly on east and north facing slopes.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An upper low moved out of the great basin and through Wyoming and brought significant moisture into the area. A deep and moist upslope flow produced heavy wet snow over the Big Horn Mountains...mainly on east and north facing slopes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 29, 2:35 AM MST, 1 hour 25 minutes earlier.

Area forecast discussion, May 29, 2:35 AM MST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
335 AM MDT SUN MAY 29 2011

.SHORT TERM...VALID FOR TDY AND MON...

DEEP UPPER LOW HAS MOVED INTO NORTHWEST NEVADA WITH A BAROCLINIC
LEAF FORMING FROM NORTHERN UTAH TO NORTHERN WYOMING INTO SOUTHERN
MONTANA. MODERATE RAIN WAS ALREADY REPORTED OVER CENTRAL WYOMING
AND WAS DRIFTING NORTH AS THE MID LEVEL FLOW BACKS. THE
PRECIPITATION WILL MOVE INTO SOUTHERN ZONES THIS MORNING AND
INVADE THE REST OF THE FORECAST AREA BY LATE MORNING. MODELS WERE
A LITTLE INCONSISTENT ON THE HANDLING OF THE UPPER LOW WITH THE
WRF BEING THE MODEL BOUNCING AROUND THE MOST. THE GFS WAS
CONSISTENTLY TAKING THE UPPER LOW ACROSS NORTH CENTRAL WYOMING
AND INTO SOUTHEAST MONTANA TONIGHT AND MONDAY. THE LOW HAS SLOWED
DOWN A BIT AND THIS WAS EXPECTED AS IS TYPICAL WITH UPPER LOWS.
THE ECMWF WAS STILL FARTHER WEST AND QUICKER TO MOVE THE SYSTEM
NORTH. THIS SOLUTION WOULD WIND DOWN PRECIPITATION EARLY MONDAY.
WILL LEAN TOWARD THE GFS SOLUTION WHICH IS FARTHER EAST AND WRAPS
FORCING AROUND THE LOW FOR CONTINUED PRECIPITATION THROUGH THE
DAY MONDAY.

THIS SYSTEM DOES NOT HAVE THE DEEP MOISTURE TAP OF THE PREVIOUS
OTHERS WITH PRECIPITABLE WATER AMOUNTS STAYING BELOW .75 OVER
CENTRAL AND WESTERN ZONES. THE EAST DOES GET PWATS TO APPROACH AN
INCH TONIGHT AND MONDAY. THE DYNAMICS OF THIS SYSTEM WILL BE
ENOUGH TO PRODUCE LOCALLY HEAVY RAIN WITH A LITTLE BIT OF
INSTABILITY THOUGH. UPSLOPE DEEPENS TODAY AND TONIGHT AS THE
SURFACE LOW OVER NORTHEAST COLORADO STRENGTHENS. THIS WILL
ENHANCE LIFT ALONG THE EAST SLOPES FOR HEAVY PRECIPITATION. SNOW
LEVELS WILL DROP TO AROUND 6 THOUSAND FEET...WITH HEAVIEST SNOW
EXPECTED ABOVE 7 THOUSAND FEET. SNOW RATES OF AN INCH AN HOUR CAN
BE EXPECTED WITH THIS SYSTEM. WILL UPGRADE WINTER STORM WATCH TO
WARNING FOR ELEVATIONS ABOVE 7 THOUSAND FEET. SNOW WILL
ACCUMULATE BETWEEN 6 AND 7 THOUSAND FEET TOO AND THIS WILL NEED
TO BE WATCHED. LOW SNOW LEVELS COULD HELP THE FLOOD THREAT ALONG
THE EAST SLOPES...BUT WILL STILL NEED TO MONITOR THIS AREA
CLOSELY FOR FLOODING AS STRONG UPSLOPE FLOW WILL DRIVE
SIGNIFICANT PRECIPITATION. WOULD NOT BE SURPRISE TO SEE SOME SNOW
IN RED LODGE TONIGHT AND EARLY MONDAY.

RAINFALL TOTALS OF 1 TO 3 INCHES STILL LOOK ON TRACK. CURRENT
PLACEMENT OF THE SYSTEM WOULD TEND TO PAINT THE HEAVIEST RAIN
OVER CENTRAL AND WESTERN ZONES TODAY AND TONIGHT...SHIFTING OVER
THE EAST ON MONDAY. WILL HAVE TO WATCH CONVECTION POTENTIAL OVER
THE EAST TODAY AS THE GFS WAS GENERATING THUNDERSTORMS OVER THE
SOUTHEAST ZONES IN THE DEEPER MOISTURE. WRAP AROUND MOISTURE WILL
IMPACT THE NORTHERN AND EASTERN ZONES ON MONDAY. RAIN SHOWERS
WILL TAPER OFF MONDAY EVENING FROM WEST TO EAST. WILL HAVE TO
WATCH HIGH WIND POTENTIAL OVER THE EAST MONDAY NIGHT AS THE
SURFACE LOW WRAPS UP. BUMPED WINDS UP FOR THIS AND MAY HAVE TO DO
MORE AS THE TIME APPROACHES. CLOUDS AND SHOWERS...COMBINED WITH A
COLD CORE SYSTEM...WILL KEEP TEMPERATURES 20 TO 25 DEGREES BELOW
SEASONAL AVERAGES. TWH

.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...

MODELS IN GOOD AGREEMENT THROUGH THE EXTENDED AND AS A
RESULT...ONLY MADE SOME MINOR CHANGES. UPPER LEVEL LOW PRESSURE
SYSTEM EXITS THE REGION ON TUESDAY AND BEHIND IT AN UPPER LEVEL
RIDGE OF HIGH PRESSURE BUILDS INTO THE REGION. THIS WILL BRING A
FEW DAYS OF WARMER AND DRIER CONDITIONS ON TUESDAY AND WEDNESDAY.
RIDGE AXIS SHIFTS EAST ON THURSDAY AS THE NEXT LOW PRESSURE
SYSTEM APPROACHES THE REGION. THE MODELS MOVE THE SYSTEM OVER
MAINLY WESTERN MONTANA SO THIS PART OF THE REGION DOES NOT LOOK
TO BE EXTREMELY WET. WITH SOME HEATING AND DYNAMICS IN
PLACE...EITHER KEPT OR ADDED THE SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS INTO FRIDAY. TEMPERATURES DO LOOK COOLER ON FRIDAY
SO DID LOWER THEM A LITTLE BIT. BEYOND FRIDAY NIGHT...ANOTHER
UPPER LEVEL RIDGE BUILDS IN PLACE BRINGING WARMER AND DRIER
CONDITIONS THROUGH NEXT WEEKEND. SOLUM

&&

.AVIATION...

RAIN SHOWERS WILL INCREASE IN COVERAGE THROUGH THE DAY AND BECOME
WIDESPREAD BY THIS AFTERNOON AND TONIGHT. THE RAIN MAY BE MODERATE
TO HEAVY AT TIMES. EXPECT MAINLY VFR CONDITIONS EARLY THIS MORNING
BUT WILL QUICKLY CHANGE TO IFR AND LIFR CONDITIONS THROUGH THE
REST OF THE DAY AND CONTINUE INTO TONIGHT. HEAVY SNOW WILL DEVELOP
OVER THE MOUNTAINS THIS MORNING AS WELL WITH OBSCURATIONS
PERSISTING. SOLUM

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY MON     TUE     WED     THU     FRI     SAT
-------------------------------------------------------
BIL 049 041/049 040/065 046/074 050/077 049/068 047/069
    +/T ++/W    60/B    00/U    02/T    21/U    11/U
LVM 048 037/048 035/065 042/073 045/074 045/066 043/067
    +/T ++/W    40/B    00/B    02/T    21/U    11/U
HDN 056 044/056 041/066 046/078 051/080 049/070 048/071
    +/T ++/W    70/B    00/U    02/T    21/U    11/U
MLS 056 046/052 041/064 047/072 054/081 053/074 052/070
    7/W ++/W    90/N    00/U    02/T    21/U    11/U
4BQ 055 046/057 041/065 046/074 053/083 052/074 051/073
    +/T ++/T    60/N    00/U    02/T    21/U    11/U
BHK 055 046/054 040/063 046/070 052/081 054/075 051/072
    8/W ++/W    90/N    00/N    02/T    22/T    11/U
SHR 049 041/053 038/063 045/073 049/077 048/067 047/068
    +/T ++/W    50/B    00/U    02/T    21/B    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FLOOD WATCH IN EFFECT THROUGH LATE MONDAY NIGHT FOR ZONES
      28>42-56>58-63>68.
     WINTER STORM WARNING IN EFFECT UNTIL 6 AM MDT TUESDAY ABOVE
      7000 FEET FOR ZONES 67-68.
WY...FLOOD WATCH IN EFFECT THROUGH LATE MONDAY NIGHT FOR ZONES
      98-99.
     WINTER STORM WARNING IN EFFECT UNTIL 6 AM MDT TUESDAY ABOVE
      7000 FEET FOR ZONE 98.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, May 29, 3:44 AM MST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
444 AM MDT SUN MAY 29 2011

MTZ028>042-056>058-063>068-WYZ098-099-301200-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
444 AM MDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS CREEKS...STREAMS AND RIVERS REMAIN HIGH OR FLOODED
ACROSS THE REGION RESULTING IN WATER OVER ROADWAYS AND WASHED OUT
ROADS. PEOPLE TRAVELING IN RURAL AREAS SHOULD USE EXTREME CAUTION
AND NEVER ATTEMPT TO CROSS WATER COVERED ROADS.

ANOTHER STRONG SYSTEM WILL BRING ADDITIONAL HEAVY RAIN TO THE
AREA TODAY AND TONIGHT. THIS HEAVY RAIN WILL CAUSE AREA STREAMS
AND CREEKS TO RISE ONCE AGAIN WITH ADDITIONAL FLOODING POSSIBLE.

IN ADDITION...HEAVY SNOW IS EXPECTED OVER NORTH AND NORTHEAST
FACING SLOPES OF THE BEARTOOTH/ABSAROKA...CRAZY AND BIG HORN
MOUNTAINS ABOVE 7 THOUSAND FEET TODAY AND TONIGHT. SNOW WILL ALSO
ACCUMULATE BETWEEN 6 AND 7 THOUSAND FEET...BUT ACCUMULATIONS ARE
EXPECTED TO BE LIGHTER THEN IN THE HIGH COUNTRY.

PEOPLE WITH TRAVEL PLANS OR OUTDOOR INTERESTS ARE ENCOURAGED TO
MONITOR THE LATEST FORECAST. BE PREPARED FOR POTENTIAL FLOODED
ROADWAYS OVER THE LOWER ELEVATIONS. NEVER ATTEMPT TO TRY AND
CROSS A WATER COVERED ROAD. PEOPLE WITH PLANS IN THE HIGH COUNTY
SHOULD BE PREPARED FOR DANGEROUS WINTER WEATHER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAVY RAIN WILL CONTINUE TO BE A THREAT ON MONDAY WHICH COULD
CAUSE AREA STREAMS AND CREEKS TO RISE FURTHER WITH ADDITIONAL
FLOODING POSSIBLE.

HEAVY SNOW WILL CONTINUE OVER NORTH AND NORTHEAST FACING SLOPES
OF THE BEARTOOTH/ABSAROKA...CRAZY AND BIG HORN MOUNTAINS ABOVE 7
THOUSAND FEET MONDAY. SNOW ACCUMULATION TOTAL OF A FOOT TO A FOOT
AND A HALF IS EXPECTED ABOVE 7 THOUSAND FEET BY THE TIME THE SNOW
ENDS MONDAY EVENING.

PEOPLE WITH TRAVEL PLANS OR OUTDOOR INTERESTS FOR THE MEMORIAL
DAY HOLIDAY ARE ENCOURAGED TO MONITOR THE LATEST FORECAST. BE
PREPARED FOR POTENTIAL FLOODED ROADWAYS OVER THE LOWER
ELEVATIONS. NEVER ATTEMPT TO TRY AND CROSS A WATER COVERED ROAD.
PEOPLE WITH PLANS IN THE HIGH COUNTY SHOULD BE PREPARED FOR
DANGEROUS WINTER WEATHER.

FLOODING ISSUES WILL BE SLOW TO IMPROVE ACROSS THE AREA AS WARMER
TEMPERATURES LATE NEXT WEEK INCREASE MOUNTAIN SNOW MELT...KEEPING
WATER LEVELS RUNNING HIGH. BE SURE TO CHECK FOR ROAD CLOSURES
BEFORE TRAVELING. USE EXTREME CAUTION IF TRAVELING IN RURAL
LOCATIONS. WATER COVERED ROADS COULD BE WASHED OUT OR SEVERELY
WEAKENED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Northeast Bighorn Mountains

When
May 29, 4:00 AM MST to May 30, 5:00 PM MST
Where
Northeast Bighorn Mountains forecast zone
Reported by
SNOTEL

Area snotels received 15-20 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307131.